Alert archive / Indiana / River Flood Warnings in 2017
River Flood Warning 179, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 9, 2017, 4:07 PM EDT for Boone County, Marion County, Indiana. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2017, 4:07 PM EDT (20:07 UTC)
- Expired
- May 10, 2017, 4:51 AM EDT
- In force
- 13 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Boone County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Eagle Creek (IN) at Zionsville (ZONI3).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03353200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 9, 2:33 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 9, 2:33 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 233 PM EDT Tue May 9 2017 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 208 PM EDT Tue May 9 2017 A weak area of Low pressure will exit Central Indiana this evening. In its wake...a frontal boundary will be left across Indiana...and this will be the focus for weather over the next several days. Mainly dry weather is expected tonight as weak high pressure arrives in the area along with the lingering front. Much of Wednesday should remain dry across Central Indiana...however as the day progresses...chances for showers and storms will increase. Daytime heating along with the arrival of an upper level disturbance on Wednesday Night is expected to lead to more rain. The front will continue to linger across Central Indiana through Friday...bringing occasional showers or storms to the area through the end of the work week. High pressure is expected to arrive this weekend...bringing a return of dry weather and near normal temperatures. && .NEAR TERM /Today/... Issued at 208 PM EDT Tue May 9 2017 Surface analysis early this afternoon shows an area of weak low pressure over Central Illinois. A warm front extended southeast from the low across Central Indiana. Large difference were found on each side of the front...as seen with temps in the 50s at Muncie and Indianapolis...and 60s and 70s on the south side at Bloomington...Terre Haute and Vincennes. The morning showers and storms appear to have all but ended...except for a quickly departing showers near Greensburg and North Vernon. Main forecast challenge tonight will be pops. GFS suggests the surface front will remain along and near I-74. Aloft...minimal forcing appears to prevail as ridging builds aloft. Time heights and forecast soundings show saturated lower levels along and near the front tonight...but with minimal forcing. Mid and upper levels appear dry beneath the ridging aloft. Thus confidence for precip will be low. However given the available lower level moisture along the front and weak lower level convergence expected...some very light rain or drizzle cannot be ruled out...but confidence for measurable precip is low. Furthermore...fog overnight...particularly on the north side of the front will be expected...given the ample moisture and weak winds. Given the expected clouds...will trend low warmer than a blend. && .SHORT TERM /Wednesday through Friday/... Issued at 208 PM EDT Tue May 9 2017 Similar features remain in place on Wednesday morning as compared to the overnight period. Plenty of lower level moisture remains present amid minimal forcing. Thus will expect a slow burn off of morning clouds and fog...and again. Better forcing begins to arrive on Wednesday afternoon as the GFS suggest a short wave arriving in the late afternoon. Forecast soundings suggest convective temps in the upper 70s which should be reached on the warm side of the front...and elevated convection appears possible near the front above the surface inversion. Thus will trend pops upward during the late afternoon hours as more organized forcing along with daytime heating. A blend on temps will work well. Highest confidence for precip during this period will be Wednesday Night as best short wave dynamics arrive aloft...riding the ridge. With the surface front providing lower level convergence and force soundings showing deep saturation...again...confidence is high. Thus will trend pops higher on Wednesday night. Again...given the expected clouds and rain will trend lows at or above the blend. GFS and NAM suggest more upper level dynamics poised to push across Indiana on Thursday through Friday. The upper low over the western plains continues to suggest short wave energy will be ejected from the system and stream across Indiana...providing lift. Meanwhile in the lower levels...little will have changed. The frontal boundary looks to remain across Indiana...providing a focus for development and lower level convergence. Thus periods of showers and storms appear quite reasonable on Thursday through Friday. Forecast soundings continue to suggest deep saturation through the period with pwats ranging from 1.25 to 1.50. Although this should not be as heavy as previous rains...the long duration of the precip and possible isolated heavier rains could result in additional flooding over Indiana's already saturated grounds. Thus through the period we will continue to trend pops highs...highs cooler than the blend and lows warmer. As just stated...will be watching closely the progression of these systems for flooding threats. && .LONG TERM /Friday Night through Tuesday/... Issued at 233 PM EDT Tue May 9 2017 The blocky upper level pattern that has dominated the weather across the lower 48 so far this month is showing no signs of breaking...just yet. With that being said...a subtle shift in positioning of the dual upper lows over the western and eastern parts of the country will lead to a change in weather across the Ohio Valley and central Indiana for the weekend trending towards primarily dry and more seasonable for mid May. The front responsible for the unsettled weather this week will be departing away from the region late Friday with a surface high pressure ridge predominantly in control for the weekend. Extended model consensus still favoring low pressure tracking through the Great lakes late Saturday into Sunday associated with another piece of energy aloft diving into the eastern trough. Recent trends have been shifting primary impacts from this feature more north and east of the forecast area with only a small chance for a shower Saturday night over northeast counties. The amplifying upper low setting up over New England will help to spin up a deep surface low off the northeast coast by early next week. Central Indiana and the Ohio Valley will remain far enough west for little to no impact from this system...other than maintaining a blocky pattern that will last for much of next week with only small chances for rain through the middle of next week. Low level thermals are supportive of more normal temperatures for this time of year with highs likely to be in the 70s for most throughout the extended. With cyclonic flow present...dewpoints will be lower than average keeping humidities low as well. Enjoy this brief reprieve as signs do exist on the horizon for a shift back to a more active pattern by late next week as the western trough kicks east and the stagnant upper level pattern begins to break down. && .AVIATION /Discussion for 091800Z TAF Issuance/... Issued at 110 PM EDT Tue May 9 2017 Primarily VFR conditions this afternoon and evening with the exception of KLAF...more substantial restrictions up to IFR possible overnight into Wednesday morning. Warm front running from near KPIA southeast to between KHUF and KIND into northern Kentucky. Skies have become partly cloudy with S/SW winds developing south of the warm front at both KBMG and KHUF...while thicker clouds and E/SE flow continued at KIND and KLAF. The warm front may drift north slightly through the afternoon...but overall anticipate it will remain relatively close to its current position. KIND remains in nearest proximity to the boundary lending to a lower confidence wind forecast than the other terminals. Suspect winds will predominantly remain from the southeast at KIND through the afternoon but should the boundary near or even briefly slip past the terminal...would see a quick shift to south-southwest. VFR ceilings are expected at all but KLAF as near-IFR stratus likely lingers all afternoon there north of the front. Not out of the question that these lower ceilings could work back to near KIND but again...confidence is too low to include at this time. Hi-res guidance continues to advertise scattered convective development near and south of the boundary late this afternoon and evening before diminishing in coverage overnight. Model soundings and RH progs do provide higher confidence to more substantial ceiling and visibility restrictions developing late tonight and Wednesday morning as a shallow yet sharp inversion develops. The greatest impacts would likely reside at KIND and KLAF near and north of the warm front. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....Ryan AVIATION...Ryan
Hazardous weather outlook, May 9, 3:55 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 355 AM EDT Tue May 9 2017 INZ021-028>031-035>049-051>057-060>065-067>072-101000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 355 AM EDT Tue May 9 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Minor to Moderate flooding will continue along lower parts of the Wabash, White and East Fork White rivers. Large hail, damaging winds and brief heavy rain are also possible through this evening. There is a Marginal Risk of severe storms through this evening. Hazards: River Flooding. Large hail, damaging winds, brief heavy rain and cloud to ground lightning. Timing: Flooding will continue. Thunderstorm related threats through 11 pm. Discussion: There is a chance of thunderstorms today and this evening as a warm front crawls northeast into southwestern Indiana and an upper wave drops southeast across north central Indiana. Flooding will continue along lower sections of central Indiana rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Minor to Moderate flooding will continue over parts of the lower Wabash and White rivers through the weekend and into early next week. Thunderstorms will be possible Wednesday afternoon and night and Thursday and Thursday evening over central Indiana. There is a Marginal Risk for severe storms Wednesday afternoon and evening. Large hail and damaging winds are possible. Gusty winds, brief heavy rain...cloud to ground lightning and small hail are always possible with storms. Discussion: The threat for rain will return over all or parts of central Indiana through much of the period as a front lingers around nearby. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible but not likely today and this evening and Wednesday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 9, 12:00 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 PM EDT TUE MAY 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM HEAVY RAIN 3 ENE CARMEL 39.98N 86.06W
05/09/2017 M2.02 INCH HAMILTON IN TRAINED SPOTTER
24 HOUR TOTAL. THE DURATION OF THE HEAVY
RAIN EVENT WAS 24 HOURS.
&&
MRDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:32 AM EDT | Areal Flood Advisory | IND | Boone, Hamilton, Hancock, Hendricks, Marion | 4 hr |
| May 9, 7:38 AM EDT | Areal Flood Advisory | IND | Clinton, Tippecanoe, Warren | 4 hr |
| May 9, 8:44 AM EDT | Areal Flood Advisory | IND | Decatur, Hancock, Rush, Shelby | 3 hr |
| May 9, 4:07 PM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
Nearby
River Flood Warnings in Indiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.